Alert archive / Maryland / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 41, NWS Baltimore/Washington

May 31, 2003Howard County, Montgomery County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at May 31, 2003, 5:24 PM EDT for Howard County, Montgomery County, Maryland. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2003, 5:24 PM EDT (21:24 UTC)
Expired
May 31, 2003, 6:15 PM EDT
In force
51 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Howard County, MD, Montgomery County, MD

The radar

The Sterling radar (KLWX), 44 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:40 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.4 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:00 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 31, 4:00 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 PM EDT SAT MAY 31 2003

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM...

SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON.
AIRMASS RATHER MOIST AND UNSTABLE..WATCH AND WARNINGS IN EFFECT.
MOST OF THE DYNAMICS SHOULD MOVE EAST OF THE AREA AROUND SUNSET.
WILL CARRY LIKELY POPS FOR THE REMAINDER OF THE AFTERNOON AND DROP
TO CHANCE AT 00Z. WITH THE WRAP AROUND MOISTURE WILL CARRY LOW POPS
AT LEAST UNTIL MIDNIGHT.

RATHER TIGHT GRADIENT TO SET UP ACROSS THE AREA. WINDS WILL REACH
ADVISORY CRITERIA LATE TONIGHT/EARLY SUNDAY AND WILL PERSIST THROUGH
MUCH OF THE DAY.  WILL ISSUE WIND ADVISORY FOR ALL OF THE CWA
SHORTLY.

LITTLE CHANGE TO THE REST OF THE EXTENDED. DRY FOR THE FIRST HALF OF
THE WEEK. THEN SW FLOW ALOFT DEVELOPS OVER THE AREA AS A BROAD
TROUGH DEVELOPS OVER THE NATIONS MID SECTION. WILL CARRY CHANCE
POPS FOR WEDNESDAY THROUGH SATURDAY.

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, May 31, 12:40 PM EDT, 4 hours 44 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-010800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1230 AM EDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES ARE
POSSIBLE FROM THUNDERSTORMS THROUGH THIS EVENING. THE GREATEST CHANCE
FOR SEVERE WEATHER IS FROM METRO WASHINGTON SOUTH AND EAST.

.DAYS TWO THROUGH SEVEN...
IT WILL BE VERY WINDY LATE TONIGHT AND SUNDAY AS A STRONG AREA OF
LOW PRESSURE OFF THE MID ATLANTIC COAST DEPARTS THE REGION. PRESENT
INDICATIONS ARE THAT SUSTAINED WINDS WILL BE IN THE 25 TO 35 MPH
RANGE WITH HIGHER GUSTS. A WIND ADVISORY OR HIGH WIND WARNING MAY BE
REQUIRED LATE TONIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WILL LIKELY BE ACTIVATED THIS AFTERNOON.

CPW

In the hours before

Special weather statement, May 31, 2:11 PM EDT, 3 hours 13 minutes before
WVZ050-311915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
211 PM EDT SAT MAY 31 2003

AT 211 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
EAST OF LEVELS...MOVING EAST AT 25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. RADAR ESTIMATED
ALMOST 2 INCHES OF RAIN IN THE WESTERN PART OF HAMPSHIRE COUNTY.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:48 PM EDTSpecial Marine WarningLWX27 min
May 31, 5:42 PM EDTSevere Thunderstorm WarningLWXLoudoun48 min
May 31, 6:27 PM EDTSpecial Marine WarningLWX2 hr
May 31, 7:54 PM EDTSpecial Marine WarningLWX96 min
May 31, 3:26 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington34 min
May 31, 4:26 PM EDTFlash Flood WarningLWXFrederick2 hr
May 31, 4:58 PM EDTSevere Thunderstorm WarningLWXFrederick17 min
May 31, 5:11 PM EDTFlash Flood WarningLWXCarroll109 min
May 31, 6:15 PM EDTSevere Thunderstorm WarningLWXHoward, Montgomery45 min
May 31, 7:34 PM EDTSevere Thunderstorm WarningLWXCharles, Prince George's41 min
May 31, 7:46 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert74 min
May 31, 2:57 PM EDTFlash Flood WarningLWXBerkeley, Morgan2 hr
May 31, 4:13 PM EDTFlash Flood WarningLWXJefferson92 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.